Hail, Cloud
- When
- March 22, 4:42 PM CST to 4:43 PM CST
- Where
- Cloud County, 4.28 mi NNW of Glasco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -97.870
On March 22, 2011 another round of thunderstorms formed in north central Kansas bringing a few reports of marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On March 22, 2011 another round of thunderstorms formed in north central Kansas bringing a few reports of marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 22, 2:33 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT TUE MAR 22 2011 .DISCUSSION... MID LEVEL DRY PUNCH MOVING INTO CENTRAL AND EASTERN KANSAS AT 19Z ALONG WITH 90 KT MID LEVEL JET CORE. DRY LINE WAS SURGING EAST AND AT 20Z EXTENDED FROM ROUGHLY WASHINGTON TO HERINGTON. MIXED LAYER AND MUCAPE AROUND 1000 J/KG AND 0-6KM SHEAR AROUND 60 KTS. STORMS HAVE BEEN MOVING NORTHEAST AROUND 55 MPH AND WOULD EXPECT SIMILAR MOTIONS TO CONTINUE INTO THE EARLY EVENING. HRRR AND RUC HAVE THREAT OF STORMS MAINLY TO THE EAST OF HIGHWAY 75 AND MAY EVEN BE AROUND HIGHWAY 59 EAST. BETTER CHANCES FOR MORE WIDESPREAD STORMS WILL BE TO THE NORTH AND EAST OF THE CWA. WILL CONTINUE CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE CWA THIS AFTERNOON AND JUST IN THE FAR EASTERN COUNTIES AFTER 00Z TIL ABOUT 02Z. LOW LEVEL HELICITY AROUND 50 TO 100 M2/S2 AT 20Z. POTENTIAL FOR SEVERE STORMS WILL CONTINUE WITH HAIL AND WINDS THE MAIN HAZARDS. REST OF TONIGHT WINDS WILL DECREASE THROUGH THE EVENING AS THE LOW PULLS EAST AND THE WIND ADVISORY SHOULD BE ABLE TO BE DROPPED AROUND 6 PM. UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE GREAT LAKES ON TUESDAY WILL BRING COOLER AIR INTO THE CWA. HIGHS WILL BE ALMOST 20 TO 25 DEGREES COOLER ON WEDNESDAY WITH HIGHS IN THE UPPER 50S TO MID 60S. 53 WEDNESDAY NIGHT AND THURSDAY LOOK TO BE DRY AS SHORTWAVE RIDGING MOVES ACROSS THE CENTRAL PLAINS. TEMPS SHOULD BE COOLER THAN WEDNESDAY AS THE MODIFIED CANADIAN AIRMASS SETTLES OVER THE FORECAST AREA. FOR THURSDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE CONTINUES TO SHOW AN ACTIVE PATTERN WITH PERIODIC SHORTWAVES MOVING ACROSS THE PLAINS. THE MODELS CONTINUE TO GRADUALLY CONVERGE TOWARDS A SIMILAR HANDLING OF THESE WAVES. WITH THIS IN MIND HAVE CONTINUED WITH CHANCE POPS THURSDAY NIGHT AND FRIDAY...AGAIN ON SATURDAY...AND FINALLY FOR SUNDAY NIGHT AND MONDAY. THIS PERIOD LOOKS TO BE MUCH COOLER THAN THE PAST COUPLE DAYS WITH LOWS FALLING BELOW FREEZING AS A CANADIAN SFC RIDGE INTRUDES INTO THE UPPER MIDWEST AND THE MIDDLE MS RIVER VALLEY. THIS SHOULD KEEP THE FORECAST AREA UNDER WEAK COLD AIR ADVECTION WITH A PREDOMINATELY EAST WIND. HIGHS SATURDAY THROUGH MONDAY LOOK TO STAY IN THE 40S WITH THE ECMWF SUGGESTING COLDER TEMPS FOR MONDAY AND ACCUMULATING SNOWFALL. CONFIDENCE IN THE MODEL SOLUTIONS THIS FAR OUT DO NOT LEND TO MAKING A VERY SPECIFIC FORECAST AT THIS TIME...BUT NEVERTHELESS IT WILL BE SOMETHING WORTH WATCHING. WOLTERS && .AVIATION... VFR CONDITIONS WILL CONTINUE TO THROUGH THE PERIOD. SOME CONVECTION IS POSSIBLE AFTER 21Z. THE DRY LINE WILL MOVE THROUGH MHK BY 22Z AND TOP AND FOE BY 23Z. WITH SCATTERED CONVECTION EXPECTED WILL MENTION VCTS IN A SMALL TIME PERIOD THIS AFTERNOON. AFTER 00Z WINDS WILL DECREASE TO LESS THAN 10 KTS. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CDT TODAY FOR KSZ011-012-023-024-026-037>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT TUE MAR 22 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 6 PM CDT FOR AREAS MAINLY EAST OF A COUNCIL GROVE TO SENECA LINE. SOUTHWEST WINDS NEAR 25 TO 35 MPH WITH GUSTS NEAR 40 TO 45 MPH WILL OCCUR DURING THE AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A DRY LINE MOVING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE ISOLATED AND WILL MOVE QUICKLY TO THE NORTHEAST AROUND 55 MPH. LARGE HAIL AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287987, 287988, 287989, 287990, 287991, 287992, 287993, 287994.